Question: My doctor recently prescribed Prozac for premenstrual syndrome. It's certainly made a difference, but I am having trouble sleeping. Is it safe to take Tylenol PM every night as a sleep aid? I think it helps, but I don't want to jeopardize my health.
Answer: The compound in Tylenol PM that makes people drowsy is diphenhydramine (DPH). It is also found in many other nighttime pain relievers and in Benadryl.
New research (Clinical Pharmacology and Therapeutics, May 2000) suggests that diphenhydramine might interact with a number of medicines. The scientists discovered that effects of the heart and blood pressure pill metoprolol (Lopressor, Toprol-XL) were exaggerated when it was taken in combination with DPH.
Other medications that might be affected include certain antidepressants, drugs for obsessive-compulsive disorder (Anafranil, Luvox), painkillers such as codeine, hydrocodone, oxycodone and Ultram, as well as a number of heart medicines. Only the metoprolol-DPH interaction has been studied in humans, but we worry that Tylenol PM every night might increase your side effects from Prozac.
Q: I am confused about how foods interact with my medication. I take Lanoxin, Lasix and Coumadin for a heart problem and have been trying to eat better--less fat and plenty of fiber and green vegetables.
My doctor's nurse scolded me and said I shouldn't eat any greens, not even salad. This doesn't make sense to me. Is it true? She also told me to give up black licorice, which I love.
A: You might be able to enjoy licorice if you read the label and avoid any candy that has "natural licorice extract." Most imported licorice will be off-limits, because licorice together with Lasix can make your body lose potassium. This together with Lanoxin puts you at risk of dangerous heart rhythm changes.
Don't take Lanoxin with a high-fiber meal (bran cereal or muffins, for example) because fiber can interfere with its absorption. Taking your pill at a different time solves the problem.
Coumadin is more complicated. Leafy vegetables such as broccoli, kale or cabbage are rich in vitamin K, which can counteract the anti-clotting effect of the drug.
You need not avoid green vegetables altogether, but try to keep your vitamin K intake similar from one day to the next. Then your Coumadin dose can be adjusted for your healthy diet.
Q: I am a 43-year-old man being treated to prevent glaucoma. My father and grandfather both had it, and my eye pressure has increased.
I stopped responding to Betagan and am now on Timoptic-XE. Do these drugs affect the heart? It is harder to hit my target heart rate when exercising, and I also tire more easily since I've been on the drops.
A: Betagan and Timoptic are both beta blockers. These eyedrops lower the pressure within your eye, but they can be absorbed into the body and also lower blood pressure and heart rate.
You might absorb less medicine into the bloodstream if you close your eyes and press with a finger on the inside corner of the eye for a minute or two after putting in the drops.
Q: I would like to know about kava kava. What I have read is limited but overwhelmingly positive. Are there any drug interactions with kava kava or dosage limits in taking it?
A: Kava (or kava kava) is made from the roots of a shrub native to the South Pacific. Animal research proves that it causes muscle relaxation, and it has been recommended for treating anxiety and insomnia.
The tested dose is 100 milligrams of dry kava extract three times a day, standardized to 70 milligrams of kava lactones in each dose. At higher doses, people might find it hard to walk straight or remember things, and at any dose they should avoid driving or combining kava with alcohol or anti-anxiety drugs such as Ativan or Xanax.
Some people find that kava upsets the stomach. It can lead to blurry vision, yellow skin and rashes or allergic reactions. Daily use for months might result in serious complications.
Q: My daughter called last night and complained that her brother's feet were stinking up her house. He lives with her family in their three-story home.
I seem to recall a remedy for smelly feet in your column some time ago, but I forget what it was. Could you repeat it?
A: We have received many suggestions on how to deal with smelly feet, but we're not sure which one is strong enough to deal with such a powerful problem. One time-honored remedy is to soak the feet in a baking-soda solution 30 minutes a night for a month.
Using an antiperspirant on the feet might reduce sweating and help control the smell. Tannic acid can also help with sweating, either in a foot powder of bentonite, talc and fluffy tannic acid (ask the pharmacist to make it up) or in a tea soak made by steeping five tea bags five minutes in a quart of hot water.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their column runs every Monday. Send questions to People's Pharmacy, King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail them at email@example.com.